Oregon, 2009

High Wind in Oregon, March 14, 2009

March 14, 2009 · NWS PQR · 1 event in 1 county or zone

Ahead of a strong low pressure system, winds along the central Oregon coast strengthened.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Ahead of a strong low pressure system, winds along the central Oregon coast strengthened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 14, 7:47 AM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 14, 7:47 AM PST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
847 AM PDT SAT MAR 14 2009

.SYNOPSIS...THE FIRST AND WEAKEST IN A SERIES OF FRONTS WILL MOVE
THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS MORNING AND
EARLY AFTERNOON. A SECOND STRONGER FRONT WILL PUSH RAPIDLY ONSHORE
THIS AFTERNOON AND MERGE WITH THE FIRST FRONT...BRINGING MORE RAIN
AND MOUNTAIN SNOW WITH WIND NEAR THE COAST THROUGH AT LEAST THIS
EVENING. THE STRONGEST FRONT OF THIS BUNCH PUSHES A WARM FRONT
ONSHORE LATER TONIGHT...WITH A COLD FRONT MOVING THROUGH SUNDAY AND
SUNDAY EVENING. THIS SYSTEM COULD BRING HIGH WIND TO THE
COAST...SIGNIFICANT RAIN TO THE VALLEYS AND SNOW IN THE MOUNTAINS
ESPECIALLY NORTH. AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH
AT LEAST THE MIDDLE OF NEXT WEEK WITH PRECIPITATION AT TIMES.
&&

.SHORT TERM...THE WEAKEST OF A SERIES OF FRONTS WAS MOVING INTO OUR
FORECAST AREAS WITH SNOW IN THE MOUNTAINS AND RAIN IN THE VALLEYS
THIS MORNING. A SECOND STRONGER FRONT THAT HAS JUST CROSSED 130W WILL
PUSH ONSHORE THIS AFTERNOON AND POSSIBLY MERGE WITH THE FIRST
FRONT...BRINGING MORE VALLEY RAIN AND MOUNTAIN SNOW TO THE AREA. THIS
SECOND FRONT WILL LIKELY BRING SOME GALES TO THE COAST.

THE THIRD AND STRONGEST SYSTEM OF THIS BUNCH IS TAKING SHAPE 50N/145W
AND IS FORECAST BY THE MODELS TO PUSH A WARM FRONT INTO OUR AREA
LATER TONIGHT...FOLLOWED BY THE COLD OR OCCLUDED FRONT SUNDAY. THIS
WILL INCREASE THE RAIN SIGNIFICANTLY AS IT HAS HIGHER PRECIPITABLE
WATER VALUES. SNOW LEVELS WILL LIKELY REMAIN RATHER LOW ESPECIALLY IN
THE NORTH...FOR MORE SNOW IN THE CASCADES. THIS SYSTEM HAS A 985 MB
LOW OR SO SWINGING PAST TO OUR NORTH...AND HAS A CHANCE OF PRODUCING
HIGH WINDS ALONG THE COAST...POSSIBLY THE COAST RANGE AS WELL. WHILE
WE HAVE A WINTER WEATHER ADVISORY IN EFFECT FOR OUR CASCADES...THE
DURATION OF THIS EVENING IN THE NORTH MIGHT REQUIRE AN UPGRADE TO
WINTER STORM AND WILL EVALUATE FOR THE AFTERNOON PACKAGE.

THE COLD FRONT TRIES TO PUSH SOUTH SUNDAY NIGHT...AND IF IT
DOES...THIS WOULD HELP REDUCE ANY FLOODING THREAT. WILL CONTINUE TO
MONITOR.

ON MONDAY WE ARE ON THE COLD SIDE OF THE JET BUT STILL A LOT OF
ONSHORE FLOW AND SHOWERS WITH SNOW LEVELS DOWN INTO THE COAST RANGE
AND FOOTHILLS. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS CONTINUE TO SUGGEST A VERY WET EXTENDED AS A SERIES OF SYSTEMS
MOVE INTO THE AREA. ZONAL FLOW CONTINUES FOR THE REMAINDER OF THE
PERIOD WITH 20 TO 30 PERCENT HIGHER POPS THAN CLIMO. MODELS IN FAIR
AGREEMENT BEFORE ENSEMBLES BEGIN TO DECAY RAPIDLY ON FRIDAY. WOLFE
&&

.AVIATION...A PAIR OF FRONTS WILL BRING MVFR CONDITIONS AT TIMES BOTH
COAST AND INLAND TODAY AND TONIGHT...WITH A THIRD SYSTEM LATER
TONIGHT AND SUNDAY NOT OFFERING ANY RELIEF...WITH POSSIBLY SOME IFR
CONDITIONS ESPECIALLY AT THE COAST. WILL HAVE TO WATCH FOR S WINDS
GUSTING 35 TO 40 KTS ON COAST.

KPDX AND APPROACHES...MVFR CONDITIONS WILL LIKELY PREDOMINATE NEXT 24
HOURS.
&&

.MARINE...SMALL CRAFT ADVISORY WINDS EXPECTED TODAY...WITH WEAKENING
FRONT OVER THE COASTAL WATERS THIS AM. NEXT FRONT THIS AFTERNOON AND
EVENING BRINGS ANOTHER ROUND OF 20 TO 30 KT WINDS...BUT NO GALES.
BRIEF LULL TONIGHT...BUT APPEARS SOLID GALE FORCE WINDS DEVELOPING ON
SUN OVER THE CENTRAL COASTAL WATERS EARLY...SPREADING N BY NOON. WILL
ALSO HAVE TO DEAL WITH BUILDING SEAS. SHOULD GET ABOVE 10 FT EARLY
THIS EVENING...WITH GRADUAL BUILDUP TONIGHT AND SUN. WITH GALES ON
SUN...COMBINED SEAS SHOULD BUILD TO NEAR 20 FT.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
            FLORENCE TODAY AND TONIGHT.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE SHOALWATER
            TO FLORENCE THIS AFTERNOON THROUGH TONIGHT.
        GALE WATCH CAPE SHOALWATER TO FLORENCE SUNDAY.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THIS AM AND AGAIN
            THIS EVENING.
        WINTER WEATHER ADVISORY FOR SNOW ALL CASCADES THIS MORNING
            AND AGAIN THIS EVENING.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 14, 4:12 AM PST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
512 AM PDT SAT MAR 14 2009

ORZ005>009-014-PZZ210-WAZ022-023-039-151215-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
COLUMBIA RIVER BAR-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ011-013-WAZ019-151215-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG COLD FRONT WILL BRING MUCH COLDER AIR TO THE REGION THIS
WEEKEND. SNOW LEVELS WILL DROP TO AROUND 3500 FEET THIS
AFTERNOON AND DOWN TO AROUND 1500 TO 2000 FEET TONIGHT.
EXPECT SNOW AT TIMES IN THE CASCADES THROUGH THE WEEKEND. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER COLD FRONT WILL MOVE THROUGH THE PACIFIC NORTHWEST
SUNDAY PRODUCING UP TO ANOTHER FOOT OF SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-151215-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG COLD FRONT WILL BRING MUCH COLDER AIR TO THE REGION THIS
WEEKEND. SNOW LEVELS WILL DROP TO AROUND 2000 FEET THIS
EVENING AND DOWN TO AROUND 1000 FEET AFTER MIDNIGHT TONIGHT.
ADVISORY LEVEL AMOUNTS OF SNOW ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-151215-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG FRONT WILL APPROACH THE COAST SUNDAY PRODUCING STRONG
GUSTY WINDS. WINDS ALONG THE COASTAL HEADLANDS COULD REACH HIGH
WIND WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ250-255-270-275-151215-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON/NORTH OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG FRONT WILL MOVE THROUGH THE COASTAL WATERS SUNDAY
PRODUCING STRONG GUSTY WINDS. THESE WINDS COULD REACH GALE FORCE
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
March 14, 11:20 AM PST to 2:35 PM PST
Where
Central Oregon Coast forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Official NWS Observations

During this time, winds reached high sustained levels, including: Gleneden Beach at 35 kt sustained; Yaquina Bridge at 35 to 38 kt sustained; and along the Siuslaw Jetty at 35 to 39 kt sustained with a peak wind gust at 45 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160832.